PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Agrarian and $L^2$-invariants

Volume 255 / 2021

Fabian Henneke, Dawid Kielak Fundamenta Mathematicae 255 (2021), 255-287 MSC: Primary 20J05; Secondary 12E15, 16S35, 20E06, 57Q10. DOI: 10.4064/fm808-4-2021 Published online: 9 September 2021


We develop the theory of agrarian invariants, which are algebraic counterparts to $L^2$-invariants. Specifically, we introduce the notions of agrarian Betti numbers, agrarian acyclicity, agrarian torsion and agrarian polytope for finite free $G$-CW-complexes together with a fixed choice of a ring homomorphism from the group ring $\mathbb {Z} G$ to a skew field. For the particular choice of the Linnell skew field $\mathcal {D}(G)$, this approach recovers most of the information encoded in the corresponding $L^2$-invariants.

As an application, we prove that for agrarian groups of deficiency $1$, the agrarian polytope admits a marking of its vertices which controls the Bieri–Neumann–Strebel invariant of the group, improving a result of the second author and partially answering a question of Friedl–Tillmann.

We also use the technology developed here to prove the Friedl–Tillmann conjecture on polytopes for two-generator one-relator groups; the proof forms the content of another article.


  • Fabian HennekeMax-Planck-Institut für Mathematik
    Vivatsgasse 7
    53111 Bonn, Germany
  • Dawid KielakFakultät für Mathematik
    Universität Bielefeld
    Postfach 100131
    33501 Bielefeld, Germany
    Mathematical Institute
    University of Oxford
    Andrew Wiles Building
    Radcliffe Observatory Quarter
    Woodstock Road
    Oxford OX2 6GG, United Kingdom

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image